Advanced Search
Article Contents
Article Contents

A new proof of the competitive exclusion principle in the chemostat

  • * Corresponding author

    * Corresponding author 
Abstract Full Text(HTML) Figure(2) Related Papers Cited by
  • We give an new proof of the well-known competitive exclusion principle in the chemostat model with $N$ species competing for a single resource, for any set of increasing growth functions. The proof is constructed by induction on the number of the species, after being ordered. It uses elementary analysis and comparisons of solutions of ordinary differential equations.

    Mathematics Subject Classification: 34K20, 92D25.


    \begin{equation} \\ \end{equation}
  • 加载中
  • Figure 1.  Growth functions and their break-even concentrations

    Figure 2.  Illustration of the intervals $I_{i} = [s_1^-, s_i^+]$ for $i\in\{1, \cdots, N-1\}$ (in green, the values of the break-even concentrations $\lambda_{i}$, in orange, the nested intervals $I_{i}$)

  •   A. Ajbar and K. Alhumaizi, Dynamics of the Chemostat: A Bifurcation Theory Approach, CRC Press, Boca Raton, FL, 2012.
      R. A. Armstrong  and  R. McGehee , Competitive exclusion, American Naturalist, 115 (1980) , 151-170.  doi: 10.1086/283553.
      G. J. Butler  and  G. Wolkowicz , A mathematical model of the chemostat with a general class of functions describing nutrient uptake, SIAM Journal on Applied Mathematics, 45 (1985) , 138-151.  doi: 10.1137/0145006.
      P. de Leenheer , B. Li  and  H. L. Smith , Competition in the chemostat: Some remarks, Canadian Applied Mathematics Quarterly, 11 (2003) , 229-248. 
      G. F. Gause , Experimental studies on the struggle for existence, Journal of Experimental Biology, 9 (1932) , 389-402. 
      G. F. Gause, The Struggle for Existence, Dover, 1934. translated from Russian in 1971.
      G. Hardin , The competitive exclusion principle, Science, 131 (1960) , 1292-1297. 
      J. Harmand, C. Lobry, A. Rapaport and T. Sari, The Chemostat: Mathematical Theory of Microorganism Cultures, ISTE-Wiley, 2017.
      S. Hsu , Limiting behavior for competing species, SIAM Journal on Applied Mathematics, 34 (1978) , 760-763.  doi: 10.1137/0134064.
      S. Hsu , S. Hubbell  and  P. Waltman , A mathematical theory for single-nutrient competition in continuous cultures of microorganisms, SIAM Journal on Applied Mathematics, 32 (1977) , 366-383.  doi: 10.1137/0132030.
      B. Li , Global asymptotic behavior of the chemostat: General response functions and differential removal rates, SIAM Journal on Applied Mathematics, 59 (1998) , 411-422.  doi: 10.1137/S003613999631100X.
      W. Murdoch, C. Briggs and R. Nisbet, Consumer-Resource Dynamics, Princeton University Press, 2003.
      A. Rapaport , D. Dochain  and  J. Harmand , Long run coexistence in the chemostat with multiple species, J. Theoretical Biology, 257 (2009) , 252-259.  doi: 10.1016/j.jtbi.2008.11.015.
      A. Rapaport  and  J. Harmand , Biological control of the chemostat with nonmonotonic response and different removal rates, Mathematical Biosciences & Engineering, 5 (2008) , 539-547.  doi: 10.3934/mbe.2008.5.539.
      T. Sari , Competitive exclusion for chemostat equations with variable yields, Acta Applicandae Mathematicae, 123 (2013) , 201-219.  doi: 10.1007/s10440-012-9761-8.
      T. Sari  and  F. Mazenc , Global dynamics of the chemostat with different removal rates and variable yields, Math. Biosci. Eng., 8 (2011) , 827-840.  doi: 10.3934/mbe.2011.8.827.
      H. Smith and P. Waltman, The Theory of the Chemostat: Dynamics of Microbial Competition, Cambridge, 1995. doi: 10.1017/CBO9780511530043.
      G. Wolkowicz  and  Z. Lu , Global dynamics of a mathematical model of competition in the chemostat: General response functions and differential death rates, SIAM Journal on Applied Mathematics, 52 (1992) , 222-233.  doi: 10.1137/0152012.
  • 加载中



Article Metrics

HTML views(780) PDF downloads(285) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint